Missouri, 2018Damaging Wind in Missouri, June 1, 2018
June 1, 2018 · NWS MEG · 1 event in 1 county or zone
An upper level disturbance generated a line of severe storms capable of damaging winds across portions of the Bootheel of Missouri during the early morning hours of June 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance generated a line of severe storms capable of damaging winds across portions of the Bootheel of Missouri during the early morning hours of June 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 31, 10:56 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, May 31, 10:56 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1156 PM CDT Thu May 31 2018
.UPDATE...
Updated to include 06z aviation discussion.
&&
.PREV DISCUSSION... /issued 823 PM CDT Thu May 31 2018/
UPDATE...
Update to include severe thunderstorm watch and to slow the
advance of higher pops southward.
DISCUSSION...
Showers and thunderstorms have developed just to the north of the
Mid South this evening in response to a shortwave progressing
southeast from the Middle Mississippi Valley. As the wave moves
south, expect enhanced mid level forcing to result in storms
organizing into a squall-line and pushing south through the region
late this evening through the overnight hours. The airmass in
advance of the shortwave remains very warm, moist, and
conditionally unstable with MLCAPE values in excess of 2000 j/kg
and mid level lapse rates around 8C. In addition to the available
instability, deep layer shear should increase on the order of
30-40 kts across the northern half of the region, which should
continue to support storm organization and squall line potential.
This is also supported by the latest mesoanalysis which is showing
DCAPE greater than 1000 j/kg. The threat for damaging winds will
be the greatest severe threat, with a secondary threat for large
hail and isolated tornadoes.
Storms should weaken late tonight as they progress south of the
Interstate 40 corridor, where mid level capping is stronger and
mid level heights are greater.
The forecast has been updated along with grids and hazardous
weather outlook products.
JLH
PREV DISCUSSION... /issued 326 PM CDT Thu May 31 2018/
Convection along old outflow boundaries across Southern Missouri
and Western Kentucky has begun. Latest CAM models show convection
eventually developing into a line that will push into Northeast
Arkansas, the Missouri Bootheel and Northwest Tennessee by 5-7 PM.
Since the airmass over the Mid-South is very moist and unstable,
a decent cold pool may develop pushing MCS farther south than some
of the CAM models are suggesting. Have based POPS for tonight on
the 12Z NSSL-WRF as the model seems to have the best handle on
possible timing. Damaging winds will be the main threat from these
storms, but large hail will also be possible. The storms will
likely reach the I-40 corridor between 8 PM-12 AM CDT, possibly
moving as far south as North Mississippi between 10 PM-2 AM CDT
before dying out. Lingering showers may still be affecting
Northwest Mississippi around sunrise.
The CAM models indicate redevelopment of thunderstorms will occur
by Friday midday along old outflow boundaries across North
Mississippi. The convection will continue across North Mississippi
into the afternoon hours. Elsewhere, may stay dry. Temperatures
may be cooler across North Mississippi due to lingering cloud
cover from the previous nights convection and redevelopment. For
areas north of the of the I-40 corridor, highs will reach back
into the lower 90s.
Saturday will be a warm day across the Mid-South with highs
reaching into lower to mid 90s. As a result, heat indices will
reach between 100-105 degrees across much of the area. At this
time, only expect isolated convection to develop which will likely
be more diurnally driven. Better chances for showers and
thunderstorms will come Saturday Night as a cold front pushes
through the CWA. Some of these storms may be severe especially
during the evening hours.
On Sunday, high pressure will settle over the region with the area
remaining in northwest flow aloft through the middle of next week.
Drier air and cooler temperatures will filter into the region
thanks to the high pressure. Expect generally rain free conditions
from Sunday through Thursday. However, can't totally rule out
convection developing in association with a disturbance moving
through the northwest flow. For now will continue with a dry
forecast.
KRM
&&
.AVIATION...
A line of storms moving NW to SE across the CWA overnight could
temporarily reduce VSBY and bring gusty winds to all four
terminals. Currently handling this with TEMPO as best guess of
timing based on trends and high resolution model guidance. Went
with VCSH and VCTS for tomorrow morning and afternoon as guidance
suggests a boundary stalls over the region, with a weak impulse
traversing the region aloft, which will likely lead to further
convection. Winds subside late in the period and become more
variable.
ZDM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 31, 7:12 PM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
812 PM CDT Thu May 31 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
812 PM CDT Thu May 31 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
An Enhanced Risk for severe thunderstorms will remain across
northern portions of the Mid South tonight with a Slight Risk
further south across the Interstate 40 corridor.
Thunderstorms will drop southeast later this evening and overnight
forming into a line and posing the threat for damaging winds,
large hail, and isolated tornadoes. This severe threat will
diminish late tonight as the line pushes south of the Interstate
40 corridor well after midnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat indices could exceed 100 degrees both Friday and Saturday.
There will be additional chances for strong to severe
thunderstorms across the Mid South on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed tonight.
JLH
In the hours before
Local storm report, May 31, 9:38 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM HAIL RAVENDEN 36.24N 91.25W
05/31/2018 E1.00 INCH LAWRENCE AR PUBLIC
&&
ZDMLocal storm report, May 31, 10:51 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1151 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM TSTM WND DMG MARMADUKE 36.19N 90.39W
05/31/2018 GREENE AR LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS A LARGE TREE DOWN AT THE
INTERSECTION OF SOUTH 5TH STREET AND MAIN STREET IN
MARMADUKE, GREENE COUNTY.
&&
JLHLocal storm report, May 31, 11:40 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1240 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM TSTM WND DMG PARAGOULD 36.06N 90.51W
06/01/2018 GREENE AR AMATEUR RADIO
ALUMINUM FLAG POLE SNAPPED HALF WAY UP BY SEVERE WINDS IN
PARAGOULD IN GREENE COUNTY.
&&
JLHLocal storm report, May 31, 11:55 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1255 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM TSTM WND DMG PARAGOULD 36.06N 90.51W
06/01/2018 GREENE AR BROADCAST MEDIA
STRUCTURAL DAMAGE DUE TO SEVERE WINDS IN PARAGOULD,
GREENE COUNTY. REPORT RECEIVED VIA KAIT METEOROLOGIST.
&&
JLHThunderstorm Wind, Dunklin
- When
- June 1, 12:02 AM CST to 12:05 AM CST
- Where
- Dunklin County, 2.13 mi W of Bucoda to 1.87 mi WSW of Bucoda
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 36.095, -90.258
A big tree was blown down on a Deputy Sheriff's car oh Highway V west of County Road 621.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 1, 20182 injured · $50,000 · EF3 · 7 events
- Damaging Winds in Indiana, June 1, 20181 death · $34,000 · 56 kt wind · 6 events
- Tornadoes and Hail in North Dakota, June 1, 2018$255,000 · EF2 · 24 events
- Tornado and Hail in Texas, June 1, 2018$4.6 million · 2.75 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, June 1, 2018$1.1 million · 78 kt wind · 24 events
- Tornadoes and Hail in Wyoming, June 1 to 10, 2018$20,000 · EF2 · 4 events
- Flood in Idaho, June 1 to 16, 2018$950,000 · 1 event
- Flood and Hail in Mississippi, June 1, 2018$395,000 · 1 in hail · 9 events
- Flood and Damaging Winds in Tennessee, June 1, 2018$315,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, June 1 to 2, 20181 injured · $100,000 · 70 kt wind · 15 events
- Tornado and Hail in Nebraska, June 1, 2018$165,000 · EF0 · 9 events
- Hail and Damaging Winds in Nebraska, June 1, 2018$50,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764905.